Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 31, NWS Mobile, AL

February 18, 2021

NWS Mobile, AL issued this special marine warning at Feb 18, 2021, 1:14 AM CST. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2021, 1:14 AM CST (07:14 UTC)
Expired
Feb 18, 2021, 2:45 AM CST
In force
91 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 966 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
966 m²/s²
0-3 km storm-relative helicity
1216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WHUS54 KMOB 180714
SMWMOB
GMZ634-650-655-670-675-180845-
/O.NEW.KMOB.MA.W.0031.210218T0714Z-210218T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
114 AM CST Thu Feb 18 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Pensacola Bay Area including Santa Rosa Sound...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 245 AM CST.

* At 114 AM CST, severe thunderstorms capable of producing
  waterspouts were located along a line extending from near Escambia
  Bay Bridge to 10 nm southeast of Perdido Pass to 16 nm south of 
  Orange Beach to 51 nm south of Farewell Buoy, moving east at 15 to 
  20 knots.

  HAZARD...Waterspouts, wind gusts to nearly 50 knots, and large 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves. Large hail could 
           result in structural damage.

* Locations impacted include...
  Pensacola Bay, Oriskany Reef, Fort Walton Liberty Ship Reef, East
  Bay, Escambia Bay, Pensacola Bay Bridge, Garcon Point Bridge and
  Pensacola Beach.

LAT...LON 2923 8787 3030 8736 3032 8721 3032 8726
      3033 8729 3037 8727 3037 8731 3042 8718
      3051 8716 3044 8709 3051 8702 3044 8688
      3044 8690 3037 8719 3036 8720 3034 8715
      3033 8716 3039 8654 2938 8657
TIME...MOT...LOC 0714Z 272DEG 14KT 3050 8718 3015 8742 2999 8756 2927
8794

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...49KTS

$$
2 follow-up statements
140 
FZUS74 KMOB 180753
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
153 AM CST Thu Feb 18 2021

GMZ634-650-655-670-675-180845-
/O.CON.KMOB.MA.W.0031.000000T0000Z-210218T0845Z/
153 AM CST Thu Feb 18 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 245 AM CST...

For the following areas...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Pensacola Bay Area including Santa Rosa Sound...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

At 153 AM CST, severe thunderstorms capable of producing waterspouts
were located along a line extending from West Santa Rosa Sound to 20
nm southwest of Oriskany Reef to 56 nm southeast of Farewell Buoy,
moving east at 15 to 20 knots.

HAZARD...Waterspouts, wind gusts to nearly 50 knots, and large hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves. Large hail could 
         result in structural damage.

Locations impacted include...
East Bay, Pensacola Beach, Oriskany Reef, Garcon Point Bridge and
Fort Walton Liberty Ship Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CST for northwestern
Florida...and the adjacent coastal waters.

&&

LAT...LON 2927 8768 2986 8744 3033 8716 3035 8716
      3034 8701 3041 8703 3038 8714 3045 8710
      3044 8709 3051 8702 3044 8688 3046 8694
      3035 8701 3039 8654 2938 8657 2939 8669
TIME...MOT...LOC 0753Z 253DEG 17KT 3034 8708 2989 8736 2928 8761 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...49KTS

$$
203 
FZUS74 KMOB 180826
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
226 AM CST Thu Feb 18 2021

GMZ634-650-180836-
/O.CAN.KMOB.MA.W.0031.000000T0000Z-210218T0845Z/
226 AM CST Thu Feb 18 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Pensacola Bay Area including Santa Rosa Sound...

The thunderstorms have moved out of the warned area.

A Tornado Watch remains in effect until 800 AM CST for northwestern
Florida...and the adjacent coastal waters.

LAT...LON 2999 8718 3021 8712 3035 8701 3039 8654
      2940 8657 2941 8667 2930 8741
TIME...MOT...LOC 0826Z 257DEG 32KT 3037 8690 2991 8711 2930 8736 

$$

GMZ655-670-675-180845-
/O.CON.KMOB.MA.W.0031.000000T0000Z-210218T0845Z/
226 AM CST Thu Feb 18 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 245 AM CST...

For the following areas...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

At 226 AM CST, severe thunderstorms capable of producing waterspouts
were located along a line extending from near Navarre Beach to 9 nm
southwest of Oriskany Reef to 59 nm south of Perdido Pass, moving
east at 30 knots.

HAZARD...Waterspouts, wind gusts to nearly 50 knots, and large hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves. Large hail could 
         result in structural damage.

Locations impacted include...
Oriskany Reef and Fort Walton Liberty Ship Reef. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CST for northwestern
Florida...and the adjacent coastal waters.

&&

LAT...LON 2999 8718 3021 8712 3035 8701 3039 8654
      2940 8657 2941 8667 2930 8741
TIME...MOT...LOC 0826Z 257DEG 32KT 3037 8690 2991 8711 2930 8736 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...49KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 17, 11:49 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 17, 11:49 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1149 PM CST Wed Feb 17 2021

.AVIATION...
06Z issuance...An area of rain will shift eastward across the area
overnight, with some showers and storms possible over coastal
portions of the western Florida panhandle. The precipitation
diminishes in coverage over the western portion of the area late
tonight, although isolated patches of light rain will be possible
into Thursday morning. Dry conditions are expected west of I-65
by late Thursday afternoon. Further to the east, the coverage of
precipitation diminishes more gradually, with mostly dry
conditions developing towards the end of the TAF period. Other
than a southeasterly flow over much of the western Florida
panhandle for much of the night, a northerly flow prevails over
the area through the period. /29

&&

.PREV DISCUSSION... /issued 1015 PM CST Wed Feb 17 2021/

NEAR TERM /Now Through Thursday night/...A large and broad upper
trof located mostly over the central states gradually amplifies
while advancing eastward, with the axis of the upper trof becoming
oriented from the Mississippi River valley to the western Great
Lakes. An associated surface low is currently located in Breton
Sound (waters immediately east of extreme southeast Louisiana)
with a warm front extending eastward across the extreme northeast
Gulf. A surface trof also extends east-northeastward from the
surface low into part of the far western Florida panhandle. As the
upper trof slowly amplifies and advances eastward, the surface
low advances east-northeastward essentially along the surface trof
into the western Florida panhandle near or shortly after
midnight, then moves east of the area before 12Z Thursday. The
warm front extending eastward from the surface low looks to
meanwhile advance into the immediate coastal portion of Alabama
for a short period from roughly 11 pm to 1 am (before moving back
offshore as a cold front) then lifts into the coastal portions of
the western Florida panhandle from 1 am to 5 am before likewise
moving back offshore as a cold front. 0-6 km bulk shear values of
55 to 60 knots will be present in the warm sector with 0-1 km
helicity values potentially to 300 m2/s2. Within the warm sector,
some severe storm development will be possible, with this risk of
severe storms ending by or shortly before 12z Thursday. Will have
categorical pops shifting eastward across the area overnight, with
coverage diminishing over the western portion of the area late
tonight. As an overrunning flow diminishes in the wake of the
surface low exiting to the east on Thursday, will have dry
conditions developing along and west of I-65 by the afternoon
while further to the east pops diminish to mostly chance pops,
then dry conditions develop over this portion as well Thursday
night. Lows tonight range from the mid 30s over Choctaw and Wayne
counties to around 60 near Destin, Florida. Based on model
soundings, am expecting precipitation to remain as rain even where
the colder low temperatures are expected (Choctaw and Wayne
counties). Highs on Thursday range from the mid 40s to lower 50s
along and west of I-65 to mid 50s to lower 60s east of I-65. Lows
Thursday night range from the mid 20s to lower 30s along and west
of I-65 to the mid to upper 30s east of I-65. A high risk of rip
currents continues along area beaches through Thursday night. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Thursday night for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ633>636.

     Small Craft Advisory until 6 PM CST Friday for GMZ631-632-650-
     655-670-675.

     Small Craft Advisory until 6 AM CST Friday for GMZ630.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 10:54 PM CSTSpecial Marine WarningMOB81 min
Feb 17, 11:47 PM CSTSpecial Marine WarningMOB88 min
Feb 18, 12:06 AM CSTSpecial Marine WarningMOB84 min
Feb 18, 12:57 AM CSTSpecial Marine WarningMOB93 min
Feb 18, 2:15 AM CSTSpecial Marine WarningMOB90 min
Feb 18, 2:45 AM CSTSpecial Marine WarningMOB90 min
Feb 18, 2:57 AM CSTSpecial Marine WarningMOB93 min
Feb 18, 1:40 AM CSTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa3 hr
Feb 18, 1:49 AM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa41 min
Feb 18, 9:27 AM CSTRiver Flood WarningMOBGeorge, Greene, Wayne7 days

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.